Pennsylvania, 2003

Heat in Pennsylvania, July 4 to 9, 2003

July 4 to 9, 2003 · NWS PHI · 5 events in 5 counties and zones

A Bermuda high pressure system at both the surface and aloft gave Southeastern Pennsylvania a six day run of high temperatures in the 90s and dew point temperatures in the 70s. The two hottest days were July 4th and 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Bermuda high pressure system at both the surface and aloft gave Southeastern Pennsylvania a six day run of high temperatures in the 90s and dew point temperatures in the 70s. The two hottest days were July 4th and 5th. While high temperatures were not near record breaking levels, dew point temperatures were very high and this prevented any cooling at night, especially in urbanized areas. A cold frontal passage on July 9th briefly ended the hot and humid weather. There were four heat related deaths within Philadelphia. All of them were found in their homes and most neither had working fans or air conditioners. Highest temperatures included 97 degrees at the Franklin Institute within Philadelphia and Green Lane (Montgomery County), 95 degrees at the Philadelphia International Airport, 94 degrees in West Chester (Chester County) and the Northeast Philadelphia Airport, 92 degrees in Doylestown and Perkasie (Bucks County) and Valley Forge (Chester County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 2:18 AM EST, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 2:18 AM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 AM EDT FRI JUL 4 2003

NOT A REAL HIGH CONFIDENCE FCST THIS MRNG...AT LEAST AS FAR AS PCPN
CHCS ARE CONCERNED. AS CLDS/SHWRS ASSOCD WITH CNTR OF EX-BILL PUSH
E FM THE MOUTH OF DE BAY...HOT AND HUMID AMS WL SPRD IN FOR AT LEAST
THE NXT FEW DAYS.

HEAT INDICES SHOULD REACH INTO THE 90S MOST SPOTS TDA...AND WITH
SLIGHTLY HIGHER T/TD SAT...SHOULD BE ENOUGH TO PUSH THEM JUST OVR
100 IN MOST SPOTS. HWVR...THINK THAT THE WK CDFNT FCST TO MOVE THRU
LATE SAT/SAT NGT WL BE ENOUGH TO LWR HEAT INDICES BACK INTO THE 90S
FOR SUN. THE UPSHOT IS NO HEAT WRNGS/WATCHES/ADVYS FOR NOW. WL JUST
REISSUE THE CURRENT SPS AND ADJUST THE WORDING AS APPROPRIATE.

LINGERING PCPN IN THE SERN ZONES WL PRBLY RQR AN ERY MRNG
PD...OTRW CLRG THINGS OUT FM THE W BY AFTN...AND THEN BRINGG SOME
CLDS INTO THE NWRN ZONES THIS AFTN WITH FIRST WK TROF THAT MOVS IN.
WONT MENTION ANY PCPN WITH IT LTR TDA/TNGT...BUT CANT RULE OUT AN
ISOLD POPPER.

CHC POPS SAT ASSOCD WITH FCST...JUST AFTN OR LATE AFTN SERN ZONES...
AND CHC INTO OR THRU SAT NGT AS WELL. WAS ON THE FENCE FOR SUN...AND
OPTED TO ADD CHC IN THE AFTN AS AMS STILL SMWHT UNSTBL WITH MSTR
ARND...AND IT ALSO FITS THINKING AT NEIGHBORING OFCS.

NO CHGS BYD THERE IN FCST.

ZONES SHOULD FLY 415 TO 430 AM...WITH HEAT STATEMENT AFT 5 AM.

.PHI...NONE.

KRAUS
Hazardous weather outlook, Jul 4, 4:15 AM EST, 4 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES SATURDAY
AFTERNOON ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A
A WEAK COLD FRONT FROM THE NORTHWEST SHOULD TAKE THE EDGE OFF THE
HEAT AND HUMIDITY FOR SUNDAY...ALTHOUGH HIGH TEMPERATURES ARE
EXPECTED TO REACH NEAR 90 AT MOST INLAND LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRAUS

In the hours before

Special weather statement, Jul 4, 4:00 AM EST, 5 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT FRI JUL 4 2003

...HOT AND HUMID WEATHER THIS WEEKEND...
...HEAT INDEX VALUES IN THE 90S TODAY...AND OVER 100 INLAND AREAS
SATURDAY...

A HOT AND HUMID AIRMASS WILL SPREAD INTO THE REGION FOR THE HOLIDAY
WEEKEND. HIGH TEMPERATURES TODAY WILL REACH INTO THE LOWER 90S IN
MANY AREAS...THE EXCEPTIONS BEING THE POCONOS AND ALONG THE
IMMEDIATE COAST. BUT EVEN IN THOSE SPOTS...IT PROBABLY WONT BE FAR
FROM 90 THIS AFTERNOON.

THE HOTTEST DAY IN THIS STRETCH LOOKS TO BE SATURDAY. HIGH
TEMPERATURES WILL REACH NEAR 95 FROM PHILADELPHIA SOUTH AND EAST...
WITH HEAT INDEX VALUES OVER 100. AND WITH SOUTHWEST WINDS AT THE
SURFACE...EVEN THE IMMEDIATE COASTAL AREAS MIGHT REACH 90 DEGREES IN
THE AFTERNOON.

A WEAK COLD FRONT FROM THE NORTHWEST WILL BRING A CHANCE OF
THUNDERSTORMS BEGINNING SATURDAY...AND IT SHOULD TAKE THE EDGE OFF
THE HEAT FOR SUNDAY...ALTHOUGH HIGH TEMPERATURES AT MANY INLAND
LOCATIONS WILL ONCE AGAIN BE ABOUT 90 DEGREES.

WHATEVER YOU HAVE PLANNED FOR THIS WEEKEND, STAY SAFE AND STAY
COOL.

HERE ARE SOME HEAT SAFETY TIPS...

AVOID BEING OUTDOORS DURING THE HEAT OF THE DAY. IF YOU MUST BE
OUTDOORS...AVOID DIRECT SUNLIGHT AND WEAR SUNSCREEN.

TRY AND GET SOMEWHERE WITH AIR CONDITIONING...IF POSSIBLE.

WEAR LOOSE FITTING...LIGHT COLORED AND LIGHT WEIGHT CLOTHES.

DRINK PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO
THESE CONDITIONS. CHECK ON PEOPLE WHO MAY BE AT RISK.

DO NOT LEAVE ANYONE INSIDE OF AN AUTOMOBILE FOR ANY LENGTH OF TIME.
INSIDE TEMPERATURES CAN QUICKLY AND EASILY EXCEED 125 DEGREES AND
CAN CAUSE HYPERTHERMIA AND DEATH.

FINALLY...PLEASE REMEMBER PETS AND OTHER DOMESTIC ANIMALS. THEY
NEED...AT A MINIMUM...A SHADED AND WELL VENTILATED ENVIRONMENT AND
ACCESS TO PLENTY OF COOL WATER. THE MOST HUMANE COURSE OF ACTION IS
TO BRING THEM INTO AN AIR CONDITIONED ENVIRONMENT.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Bucks

When
July 4, 9:00 AM EST to July 9, 8:00 PM EST
Where
Bucks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Chester

When
July 4, 9:00 AM EST to July 9, 8:00 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Delaware

When
July 4, 9:00 AM EST to July 9, 8:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 4, 9:00 AM EST to July 9, 8:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Philadelphia

When
July 4, 9:00 AM EST to July 9, 8:00 PM EST
Where
Philadelphia forecast zone
Deaths
4 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2003-07-0486FemalePermanent HomeDirect
Heat, Philadelphia2003-07-0688MalePermanent HomeDirect
Heat, Philadelphia2003-07-0769MalePermanent HomeDirect
Heat, Philadelphia2003-07-0775MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333697, 5333698, 5333699, 5333700, 5333701.